A Case of Serotonin Syndrome Associated With Acute Quetiapine Poisoning

Read full text
Authors: Dan Wu, Haidong Qin
Cited by: 1
References: 22

Abstract

A 21-year-old woman was admitted to our emergency department following a 3-h loss of consciousness after intentional ingestion of multiple psychotropic medications. Initial management included gastric lavage, catharsis, intravenous fluid resuscitation, diuresis, and hemoperfusion to enhance toxin elimination. Shortly after admission, she developed rapid respiratory deterioration, high fever, limb tremors, and tachycardia. Emergency endotracheal intubation and mechanical ventilation were initiated, along with sedation and active cooling measures. A comprehensive workup-including complete blood count, procalcitonin (PCT), blood, urine, and sputum cultures, and chest CT-was performed to exclude infectious etiologies. After ruling out other potential causes, a diagnosis of serotonin syndrome was related to quetiapine fumarate overdose. With aggressive supportive care and enhanced drug clearance, the patient gradually regained consciousness, achieved hemodynamic stability, and was successfully weaned from mechanical ventilation before being discharged without neurological sequelae. Clinicians should maintain a high index of suspicion for serotonin syndrome in patients with quetiapine overdose who present with altered mental status, autonomic instability, hyperthermia, and neuromuscular abnormalities. Early recognition and prompt symptomatic intervention are critical to improving clinical outcomes.

Fields of Study & Subjects

Electroconvulsive Therapy Studies Takotsubo Cardiomyopathy and Associated Phenomena Poisoning and overdose treatments

Publication details

Journal / source
Case Reports in Critical Care
Publisher
Wiley
Volume
2026
Issue
1
Pages
5831415–5831415
Publication date
1 January 2026
Language
EN